PubTransformer

A site to transform Pubmed publications into these bibliographic reference formats: ADS, BibTeX, EndNote, ISI used by the Web of Knowledge, RIS, MEDLINE, Microsoft's Word 2007 XML.

Satish Mocherla - Top 30 Publications

Disseminated Nocardiosis Associated with Treatment with Infliximab in a Patient with Ulcerative Colitis.

BACKGROUND Opportunistic infections may occur when patients with inflammatory bowel disease (IBD) are treated with tumor necrosis factor (TNF)-alpha inhibitors. With the increasing use of new immunosuppressant drugs, the incidence of opportunistic or atypical infections is also increasing, including with Nocardia spp. A high level of awareness of atypical infections is warranted in immunosuppressed patients. CASE REPORT A 57-year-old female African American, with a past medical history of ulcerative colitis (UC) and arthritis, was treated with infliximab and prednisone. She presented to the emergency department with acute onset of chest pain, shortness of breath, and a two-week history of a productive cough. Examination showed hypoxia, tachypnea, decreased and coarse bilateral breath sounds, and fluctuant, tender, erythematous masses on her trunk and groin. Laboratory investigations showed a leukocytosis with a left shift. She was initially treated for presumed community-acquired pneumonia (CAP). However, blood cultures grew Nocardia farcinica and treatment with trimethoprim-sulfamethoxazole (TMP-SMX) was begun, which was complicated by severe symptomatic hyponatremia. Following recovery from infection and resolution of the hyponatremia, the patient was discharged to a senior care facility, but with continued treatment with TMP-SMX. CONCLUSIONS To our knowledge, this is the first case of disseminated nocardiosis associated with infliximab treatment in a patient with ulcerative colitis. As with other forms of immunosuppressive therapy, patients who are treated with infliximab should be followed closely due to the increased risk of atypical infections. When initiating antibiotic therapy, careful monitoring of possible side effects should be done.

Mycobacterium abscessus: a rare cause of vascular graft infection.

Prosthetic vascular graft infection (PVGI) following vascular reconstructive surgery is an uncommon but serious complication and is associated with high morbidity as well as mortality rate. Staphylococcal species are the most common organisms causing PVGI. Mycobacterium abscessus is a very rare cause of PVGI and poses a significant diagnostic and management dilemma. To the best of our knowledge, we report the third documented case of M. abscessus vascular graft infection that was diagnosed with 18F-fluorodeoxyglucose-positron emission tomography/computed tomography (FDG-PET/CT) scan and treated successfully.

Cellular immune response in HIV-infected patients with histoplasmosis.

The relationship of immunity to Histoplasma capsulatum and CD4 count in HIV-1-infected patients is unknown. Samples of blood from people with HIV infection and from HIV-negative volunteers were assessed for immune responsiveness to the histoplasmin antigen using proliferation and interferon-gamma production as indicators of immunity. Results of histoplasmin skin tests, lymphoproliferative responses (LPR), and interferon-gamma production were positive in 9 of 20 (45%) HIV-negative controls, and in vitro measurements agreed highly with skin test reactivity. Among HIV-1-infected patients with recent histoplasmosis, skin test results were positive in none, LPR results were positive in 14%, and interferon-gamma production in 18%. Among HIV-1-infected patients with CD4 counts between 200 and 500 cells/mm(3), LPR was positive in 8% and interferon-gamma production in 33%, and among those with CD4 counts >500 cells/mm(3), LPR was positive in 31% and interferon-gamma production in 46%. In conclusion, immune responsiveness to H. capsulatum was depressed in HIV-1-infected persons with CD4 counts between 200 and 500 cells/mm(3), but approached normal in those with CD4 counts >500 cells/mm(3).